# SDR CA090521001

- Difficulty date: May 9, 2009
- Submitted: June 16, 2009
- Operation: General aviation
- Make and model: Dhav DHC3
- Aircraft time: 13,276 hours
- Engine: Garrtt TPE33110R
- Propeller: Hartzl HCB4TN5
- System (JASC): 3246 · Wheel/Ski/Float
- Part: Cable
- Part number: C3US2691
- Condition: Damaged
- Stage of operation: CL
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) ACFT DEPARTED DEEP SNOW AND PIC NOTICED ABNORMAL INPUTS IN THE RUDDER PEDALS UPON CLIMB OUT. GROUND PERSONNEL CONFIRMED TAIL SKI HANGING DOWN FARTHER THAN NORMAL. UPON LANDING, THE TAILSKI IMPACTED THE RWY AND NOSED OVER WITH THE DESTRUCTION OF TAIL SKI AND IMPACT DAMAGE TO REAR FUSELAGE AND BULK HEAD ON THE ACFT. ACCIDENT APPEARS TO HAVE HAPPENED FROM THE FAILURE OF TAIL SKI BUNGEES PN C3US269-1 AND PN C3U165-7 THESE BUNGEES HAD BEEN INSTALLED NEW PREVIOUS SEASON AND HAD LIMITED HOURS USE ON THEM. NO INDICATION OF IMPACT ON T/O ALTHOUGH IT IS POSSIBLE FOR A ROCK OR HARD DRIFT TO HAVE CAUSE THE ACCIDENT. OTHER FACTORS COULD INCLUDE A LOW TRIM ATTITUDE ON THE TAIL SKI WHICH WOULD HAVE LED TO A PLOWING ACTION IN DEEP SNOW AND THEREFORE A FAILURE OF SUPPORT BUNGEE AND CABLE. UPON INSP OF BUNGEES IT APPEARS THAT ALTHOUGH THEY LOOKED EXCELLENT FROM OUTSIDE THE CORE HAD LOST STREGNTH DUE TO AGE OR STRECHING. ADDITIONAL OBSERVATIONS ARE A WEAKNESS IN ATTACHMENT POINT ON THE SKI FOR THE TRIM CABLE WHICH WAS ONLY THIN ALUMINUM AND ALLOWED THE CLASP TO PULL THROUGH THE METAL.
